Hail, Itasca
- When
- May 30, 4:35 PM CST to 4:37 PM CST
- Where
- Itasca County, 2.5 mi SW of Inger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.520, -94.030
Storms developed ahead of a cold front across the region during the afternoon hours of the 30th. Conditions were marginal for severe weather, but a few storms in the Leech Lake area were able to produce hail of nickel to quarter size briefly before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed ahead of a cold front across the region during the afternoon hours of the 30th. Conditions were marginal for severe weather, but a few storms in the Leech Lake area were able to produce hail of nickel to quarter size briefly before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 30, 1:46 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 246 PM CDT Tue May 30 2023 .DISCUSSION...(This evening through Monday) Issued at 246 PM CDT Tue May 30 2023 Key Messages: 1) Scattered showers and storms this afternoon and evening. A few may become strong to severe, with hail up to 1", gusty winds, and localized heavy rainfall. 2) Additional daily scattered showers and storms the remainder of the week into upcoming weekend, mainly during the afternoons into early evenings each day. 3) Above average temperatures through at least next weekend. Some near-record highs and warmest lows will be possible Thursday- Saturday. Rest of Today: GOES Water Vapor imagery depicts a shortwave trough located near the northern North Dakota/Minnesota border. At the surface, low pressure is located near the border of the Dakotas and Minnesota. Moisture continues to advect northward into the area ahead of this feature thanks to southerly surface winds, with dewpoints in the 50s for most of the CWA and low 60s in the Brainerd Lakes area. Cumulus fields are beginning to show agitation in the warm sector across central and northern Minnesota, but convection has only just started to initiate. CAMs point to the capping inversion breaking and scattered storms beginning to develop closer to 3-4 PM CDT with peak daytime heating. As for storm mode, RAP/HRRR MLCAPE values around 1000-2000 J/kg will be best centered in the Brainerd Lakes region to the St. Croix River Valley, with 0-6km bulk shear around 20 to 30/35 knots in this same region. Lesser instability and shear will be present north and east of these regions. Therefore, while a few multicell clusters of storms may occur in the highest CAPE/shear areas, locations across northern Minnesota and NW Wisconsin will primarily be pulse storms in nature. Any single storm will be relatively short-lived, with most storms remaining below severe limits. A few of the storms later this afternoon into mid-evening being capable of becoming strong to severe, with hail up to the size of quarters (1") in diameter and some gusty winds on a more localized basis up to 50-60 mph given Downdraft CAPE values of 400-800 J/kg. Again, the best potential for strong to severe storms will be in the Brainerd Lakes region into St. Croix River Valley where the best instability/shear combination resides. Storm coverage and intensity will wane later this evening and tonight due to the loss of daytime heating. HREF guidance does show potential for some highly localized heavy rainfall of 1-2 inches where storms move overhead, but lesser amounts are expected outside of thunderstorms. Given the scattered nature of the convection, some locations will not see any rain at all. Wednesday-Next Weekend: Daily scattered shower and thunderstorm chances persist through the remainder of the week, as southerly winds continue to keep surface dewpoints in the mid-50s to low 60s for the next several days and several small vorticity features move across the CWA. The best coverage of showers and storms will be during the afternoons into early evenings due to the timing of peak daytime heating. While similar instability/CAPE to today will be present each day the rest of the week, 0-6km bulk shear will be on the weaker side of around 10-15 knots, which means severe thunderstorms much more unlikely after today. Global ensemble model guidance is in good agreement on an upper- level omega blocking pattern developing over the central U.S. from this weekend into early next week, with above average temperatures very likely to continue. Some near-record high temperatures and warmest low temperatures may also be in jeopardy on Thursday, Friday, and Saturday for locations across the Northland that are inland and away from Lake Superior lake breezes. High temperatures in the 80s to near 90 degrees for the inland locations are expected the remainder of the week into the weekend. Of course, spotty convection/cloud cover each afternoon from mid-week through this weekend could hamper high temperatures on a more localized basis, but the general trend remains much above average. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1255 PM CDT Tue May 30 2023 Scattered showers and thunderstorms will develop later this afternoon as the capping inversion breaks near peak daytime heating. Expect VFR flight conditions aside from some MVFR conditions where heavier rain in thunderstorms move overhead. Still a potential for a few isolated strong to severe storms later this afternoon into evening, with large hail up to one inch in size and brief gusty winds. BRD would be the best location to see the stronger storms if they do develop. Winds through the TAF period will remain primarily out of the south to southeast, with some gusts up to 15 to 20 knots this afternoon before weakening again this evening and overnight. May see some MVFR fog development near the north shore of Superior overnight into early tomorrow morning, and have included fog mention in DLH and HIB to account for this potential. && .MARINE... Issued at 246 PM CDT Tue May 30 2023 Light southeast to northeast winds will continue across western reaches of Lake Superior today with winds primarily remaining under 15 knots. Waves remain under 2 feet the rest of today, as well. Thunderstorms will develop later this afternoon west of the lake, with scattered shower and thunderstorm chances remaining possible later this afternoon into tonight. Any storms that move over Lake Superior are not expected to be severe. Daily scattered thunderstorm chances continue for the remainder of the week, with best coverage during the late afternoon into early evening. Winds generally remain at or below 15 knots during this timeframe, though some funneling of northeast winds into the western arm of Lake Superior could push wind gusts up to 20 knots during the day on Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 55 81 56 / 60 60 30 40 INL 78 57 84 59 / 60 60 20 20 BRD 84 60 87 63 / 60 40 30 40 HYR 84 60 88 61 / 40 60 30 30 ASX 82 58 85 56 / 30 50 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Rothstein AVIATION...Rothstein MARINE...Rothstein
Hazardous Weather Outlook National Weather Service Duluth MN 305 PM CDT Tue May 30 2023 MNZ018-019-025-026-033>038-WIZ001-006-312015- North Itasca-Central St. Louis-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Burnett- 305 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a marginal risk for severe thunderstorms from the Brainerd Lakes area to the Iron Range to the I-35 corridor this afternoon and early evening. The primary threat will be hail up to one inch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for showers and storms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and this evening. MNZ010>012-020-021-WIZ002>004-007>009-312015- Koochiching-North St. Louis-Northern Cook/Northern Lake- Southern Lake/North Shore-Southern Cook/North Shore-Bayfield- Ashland-Iron-Washburn-Sawyer-Price- 305 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A few thunderstorms will be possible this evening and tonight north of the Iron Range and into the Arrowhead along with much of northwest Wisconsin, but storms are not expected to be strong or severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for showers and storms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed today or tonight. LSZ121-140>148-150-312015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 305 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms will be possible this afternoon and evening. Cloud to water lightning will be possible along with small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms Wednesday through Monday. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
350 PM CDT Tue May 30 2023
MNZ025-302115-
North Cass MN-
350 PM CDT Tue May 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN CASS
COUNTY THROUGH 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Laporte, or 13 miles southeast of Bemidji, moving
northeast at 15 mph.
HAZARD...Half inch hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Cass
County, including the following locations... Cass Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with this storm and will
likely reduce visibility on parts of US Hwy 2 near Cass Lake.
&&
LAT...LON 4741 9467 4741 9444 4728 9466 4732 9466
4732 9467
TIME...MOT...LOC 2049Z 230DEG 12KT 4736 9466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NLYSpecial Weather Statement National Weather Service Duluth MN 353 PM CDT Tue May 30 2023 MNZ038-302115- Pine MN- 353 PM CDT Tue May 30 2023 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PINE COUNTY THROUGH 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near Pine City, moving northeast at 30 mph. HAZARD...Pea to half inch hail and heavy rainfall. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. This strong thunderstorm will be near... Hinckley around 410 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone outdoors, including anyone on or in the water, should seek shelter inside a sturdy building or hard topped vehicle. Torrential rainfall is also occurring with this storm and will likely reduce visibility on parts of Interstate 35 south of Hinckley. && LAT...LON 4576 9292 4586 9312 4604 9295 4594 9273 TIME...MOT...LOC 2052Z 216DEG 27KT 4588 9296 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH NLY
Special Weather Statement National Weather Service Duluth MN 440 PM CDT Tue May 30 2023 MNZ010-018-302215- Koochiching MN-North Itasca MN- 440 PM CDT Tue May 30 2023 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES THROUGH 515 PM CDT... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near Blackduck, or 28 miles northeast of Bemidji, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. Locations impacted include... Northome and Mizpah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone outdoors, including anyone on or in the water, should seek shelter inside a sturdy building or hard topped vehicle. && LAT...LON 4802 9442 4792 9411 4768 9442 TIME...MOT...LOC 2139Z 214DEG 27KT 4776 9443 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH NLY
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT Tue May 30 2023
MNZ018-025-302215-
North Cass MN-North Itasca MN-
446 PM CDT Tue May 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ITASCA
AND NORTH CENTRAL CASS COUNTIES THROUGH 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lake Winnibigoshish, or 23 miles east of Bemidji,
moving northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This storm will remain over mainly rural areas of west central Itasca
and north central Cass Counties, including the following locations...
Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4741 9442 4756 9441 4745 9413 4734 9438
4741 9450
TIME...MOT...LOC 2146Z 221DEG 13KT 4742 9438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
NLYSpecial Weather Statement
National Weather Service Duluth MN
456 PM CDT Tue May 30 2023
MNZ037-302215-
Carlton/South St. Louis MN-
456 PM CDT Tue May 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
LOUIS COUNTY THROUGH 515 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fond Du Lac Band Brookston Area, or 17 miles northwest of Cloquet,
moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible. Hail may
fall onto US Highway 2 near and east of Gowan over the next
twenty minutes.
This storm will remain over mainly rural areas of southwestern St.
Louis County, including the following locations... Gowan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4680 9277 4682 9290 4696 9283 4686 9264
TIME...MOT...LOC 2154Z 221DEG 16KT 4684 9282
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
NLYSpecial Weather Statement
National Weather Service Duluth MN
513 PM CDT Tue May 30 2023
MNZ018-025-302245-
North Cass MN-North Itasca MN-
513 PM CDT Tue May 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ITASCA
AND NORTHERN CASS COUNTIES THROUGH 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Winnibigoshish, or 32 miles east of Bemidji, moving northeast at
20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This storm will remain over mainly rural areas of west central Itasca
and northern Cass Counties, including the following locations... Max
and Cut Foot Sioux Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4763 9406 4746 9394 4746 9407 4743 9406
4739 9424 4751 9430
TIME...MOT...LOC 2212Z 244DEG 18KT 4748 9419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
NLYThe Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
4 hail. Local standard time, as filed.
Hail was mostly pea-sized but a few larger stones to the size of quarters was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100090, 1100091, 1100092, 1100093.